MENU
 

It's easy to get answers about health and nutrition! Just send your question by email to askdrgourmet@drgourmet.com and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.

Please note that the Ask Dr. Gourmet feature is restricted to questions regarding food and nutrition. Due to the many questions we receive, not all questions may be answered. For more specific questions about your individual health, please contact your doctor. About Timothy S. Harlan, MD, FACP | Terms of Use | Privacy Policy


 

Ask Dr. Gourmet



Can I eat salads now that I am off Coumadin (warfarin)?

A week ago my doctor took me off of Coumadin. He took a blood test and I had an ultrasound, both being negative for a blood clot that I had after back surgery. He says I can eat anything I want now. He also said he would be repeating the blood work in a month. My question to you is... Does this mean I can have dark green leafy salads? I used to eat them with shrimp, and chicken and salmon for a diet. I ate them 3 times a week. Is this okay to eat now and is this too much in a week. I have lost 80 lbs on a very healthy diet, and want to continue it since I'm not on Coumadin anymore.

Dr. Gourmet Says...

SaladThis is a great question. Often people will have a blood clot that is not caused by genetic issues and we will take them off of Coumadin® (warfarin) after a prescribed period of time.

The reason that folks who are taking warfarin need to be careful with consuming either too much Vitamin K or erratic amounts of foods that are high in Vitamin K is because it will reduce the effectiveness of the medication. It's kind of interesting actually (at least to us geeky doctors). Vitamin K is necessary to make molecules that are key to blood clotting. In the process the Vitamin K is broken down but is then recreated by an enzyme, epoxide reductase. Essentially your body recycles the Vitamin K over and over and over. Warfarin inhibits that enzyme. The result is less Vitamin K available and a reduced clotting ability.

When folks are on warfarin, consuming too much Vitamin K will increase the body's ability to clot. However, once you are off the medication there's no enhanced clotting ability by consuming too much Vitamin K. I have searched the medical literature and cannot find a report of Vitamin K consumption that has been linked to increased blood clotting. You should be safe consuming greens now that you are not taking Coumadin.

Note that the reason your doctor will want follow up blood tests is likely to test for genetic causes of blood clotting. We will often have a case such as yours where the blood clot is related to being immobile after surgery, but we can't test for genetic issues while people are on warfarin. It is possible that you could have one of these issues, but only a blood test after being off of warfarin can tell for sure.

Congratulations on your weight loss! That's amazing and it's great that you are going to keep eating well.

Thanks for writing,

Timothy S. Harlan, MD, FACP
Dr. Gourmet